Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Raleigh, NC

March 31, 2002Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2002, 1:58 PM EST for Sampson County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2002, 1:58 PM EST (18:58 UTC)
Expired
Mar 31, 2002, 2:15 PM EST
In force
17 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Sampson County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WUUS52 KRAH 311858
SVRRAH
NCC163-311915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
157 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL 215 PM EST

* AT 157 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SPIVEYS CORNER...OR ABOUT
  17 MILES SOUTHEAST OF LILLINGTON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SPIVEYS CORNER AT 205 PM EST
   NEWTON GROVE AT 215 PM EST

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:00 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 31, 11:00 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EST SUN MAR 31 2002

COOL MOIST PIEDMONT AIRMASS WILL HANG TOUGH IN THE NORTHWEST...
HAVING BEEN AIDED BY CONFLUENT FLOW ALOFT OVER PA THIS MORNING. THIS
SHOULD KEEP LOW CLOUDS AND FOG IN THE TRIAD MOST IF NOT ALL OF THE
DAY INTO TONIGHT. THIS WILL ALSO SHARPEN THE CONTRAST ACROSS THE CWA
WITH SUBTROPICAL AIR TO THE SOUTH AND EAST.  THE BOUNDARY SHOULD
MEANDER ALONG THE SANDHILLS TO THE NORTHERN COASTAL PLAIN...NEAR A
ROCKINGHAM TO SOUTHERN PINES...TO ROCKY MOUNT LINE.

DIAGNOSTICS HAVE BEEN COMPLEX THIS MORNING AND THERE ARE HINTS OF
SEVERE WEATHER POTENTIAL WITH VARIOUS CONTRIBUTING FACTORS EXISTING
IN THE MORNING DATA SET.  BUT MAX LIFT DYNAMICS...THERMODYNAMICS DO
NOT APPEAR IN PHASE OVER CENTRAL NC. JET DYNAMICS APPEAR MORE
FAVORABLE TO THE SOUTH AND SOUTHEAST OF THE RAH CWA.   ONE
PERTURBATION WITH ENHANCED MOISTURE CONVERGENCE AT 850 SHOULD
STIMULATE SHOWERS AND THUNDERSTORM POTENTIAL NEAR THE BOUNDARY AND
SOUTHEAST THIS AFTERNOON.  THE MAIN RAINMAKER SHOULD BE WITH AND
JUST AHEAD OF THE COLD FRONT TONIGHT.

UPDATED ZONES WILL CONTINUE TO EMPHASIZE CONTRAST IN AIRMASSES
NORTHWEST TO SOUTHEAST TODAY AND EARLY TONIGHT.  POPS WILL REMAIN
HIGH BUT WORDING WILL SUGGEST INTERMITTENT OR OCCASIONAL NATURE OF
THE SHOWER THREAT TODAY.

SWO WILL BE UPDATED BY NOON.

.RAH...NONE.

RFG

In the hours before

Special weather statement, Mar 31, 11:55 AM EST, 2 hours 3 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-311700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST SUN MAR 31 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT...

.SKYWARN SPOTTERS...
ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN
NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

.SYNOPTIC PATTERN...
A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST
AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL
NORTH CAROLINA THROUGH THIS EVENING.  THE FRONTAL BOUNDARY WILL BE
NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY
MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING.
THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A
FEW THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND
SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL
BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE
INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO
NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR...
COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG
Special weather statement, Mar 31, 11:55 AM EST, 2 hours 3 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-312300-

SEVERE WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST SUN MAR 31 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT...

.SKYWARN SPOTTERS...
ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN
NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

.SYNOPTIC PATTERN...
A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST
AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL
NORTH CAROLINA THROUGH THIS EVENING.  THE FRONTAL BOUNDARY WILL BE
NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY
MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING.
THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A
FEW THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND
SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL
BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE
INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO
NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR...
COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG
Local storm report, Mar 31, 1:15 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
115 PM EST SUN MAR 31 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    3 W FAYETTEVILLE          NC   1.75 INCH HAIL
03/31/02   CUMBERLAND

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:45 PM ESTSevere Thunderstorm WarningRAHScotland45 min
Mar 31, 1:02 PM ESTSevere Thunderstorm WarningRAHCumberland43 min
Mar 31, 2:00 PM ESTSevere Thunderstorm WarningRAHCumberland30 min
Mar 31, 2:26 PM ESTSevere Thunderstorm WarningRAHSampson34 min
Mar 31, 2:30 PM ESTSevere Thunderstorm WarningRAHJohnston, Wayne30 min
Mar 31, 2:34 PM ESTTornado WarningRAHSampson26 min
Mar 31, 2:50 PM ESTSevere Thunderstorm WarningRAHCumberland25 min
Mar 31, 3:04 PM ESTSevere Thunderstorm WarningRAHSampson26 min
Mar 31, 3:05 PM ESTSevere Thunderstorm WarningRAHWayne25 min
Mar 31, 3:13 PM ESTSevere Thunderstorm WarningRAHStanly62 min
Mar 31, 3:40 PM ESTSevere Thunderstorm WarningRAHMontgomery50 min
Mar 31, 4:08 PM ESTSevere Thunderstorm WarningRAHCumberland22 min
Mar 31, 4:15 PM ESTSevere Thunderstorm WarningRAHAnson30 min
Mar 31, 4:48 PM ESTSevere Thunderstorm WarningRAHChatham, Lee27 min
Mar 31, 5:11 PM ESTSevere Thunderstorm WarningRAHWake49 min
Mar 31, 6:20 PM ESTFlash Flood WarningRAHWake85 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.